Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Jan 18, 2023, 2:16 AM CST for 21 counties in Texas. It took effect at Jan 18, 2023, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2023, 2:16 AM CST (08:16 UTC)
- In effect from
- Jan 18, 2023, 12:00 PM CST
- Expired
- Jan 18, 2023, 8:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Austin/San Antonio, TX
All 21 counties
Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 106 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 8.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2574 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
046 WWUS84 KEWX 180816 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 216 AM CST Wed Jan 18 2023 ...Critical Fire Weather Conditions Expected this Afternoon and Early Evening Over Portions of the Rio Grande, southern Edwards Plateau, Hill Country, and I-35 Corridor... Much drier air as well as breezy and gusty west to northwest winds will develop this afternoon west of I-35, behind a Pacific cold front. Minimum relative humidity in the teens are forecast this afternoon for most areas at the same time sustained winds of 15 to 25 mph are forecast, with higher gusts likely. Combined with winter cured grasses, these weather conditions will result in a critical fire weather afternoon and evening. TXZ171-172-183>190-202>204-190200- /O.UPG.KEWX.FW.A.0001.230118T1800Z-230119T0200Z/ /O.NEW.KEWX.FW.W.0002.230118T1800Z-230119T0200Z/ Llano-Burnet-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie- Kendall-Blanco-Kinney-Uvalde-Medina- 216 AM CST Wed Jan 18 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CST THIS EVENING FOR GUSTY WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE RIO GRANDE, SOUTHERN EDWARDS PLATEAU AND HILL COUNTRY... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for gusty wind and low relative humidity, which is in effect from noon today to 8 PM CST this evening. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Please avoid activities that could inadvertently cause a wildfire. && $$ TXZ173-191-192-205-206-217>219-190200- /O.NEW.KEWX.FW.W.0002.230118T1800Z-230119T0200Z/ Williamson-Hays-Travis-Bexar-Comal-Maverick-Zavala-Frio- 216 AM CST Wed Jan 18 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CST THIS EVENING FOR GUSTY WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE I-35 CORRIDOR... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM CST this evening. * WINDS...Northwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Please avoid activities that could inadvertently cause a wildfire. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Jan 17, 10:29 PM CST, 3 hours 47 minutes earlier.
Area forecast discussion, Jan 17, 10:29 PM CST, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1029 PM CST Tue Jan 17 2023 ...New AVIATION... .UPDATE... Issued at 913 PM CST Tue Jan 17 2023 Made some minor adjustments to the forecast based on current trends. Temperatures in the Hill Country have dropped a bit faster with mostly clear skies and lowered min temps there. In addition, made minor changes to the PoP grids overnight and into the morning as the cold front advances through the area based on latest high-res model guidance. Lastly, made minor adjustments to mention patchy fog overnight. No expecting widespread dense fog at this time. Otherwise, no major changes. The Fire Weather Watch continues and will likely be upgraded on the overnight shift to a Red Flag Warning. && .SHORT TERM... (Tonight through Wednesday night) Issued at 256 PM CST Tue Jan 17 2023 ...Critical Fire Weather Conditions Expected Over Hill Country, the Southern Edwards Plateau and the Rio Grande Wednesday Afternoon... As of 2 PM, satellite images were showing a boundary that developed earlier this morning across the coastal Plains and moved over the southeast counties. It is oriented from northeast to southwest and pushing to the north. The boundary (cloud band) is forecast to dissipate as it moves to the north and not expected to make it to the I-35 corridor. Otherwise, a few high clouds are moving across the area under the influence of a southwest flow aloft ahead of an upper level low pressure system located over the four corners region. Today's highs are on track with temperatures ranging from the low 70s to low 80s. We may be closed to daily record highs for the Austin climate sites and San Antonio International Airport (need to wait a few more hours to get that information). Increased moisture is expected tonight ahead of the upper level low pressure system over the four corners region moving into the southern Plains on Wednesday. At lower levels, a Pacific cold front associated to the upper level system is forecast to push across the area on Wednesday morning for the most part. A line of showers and storms are possible to develop along the frontal boundary as the front pushes across the Hill Country, I-35 corridor and the coastal Plains. In the wake of the front, breezy northwest winds of 10 to 20 mph with gusts up to 30 mph are expected. With dry air filtering into our area in combination of breezy condition, there is the concern for fire weather across the Hill Country, southern Edwards Plateau and Rio Grande. A Fire Weather Watch is in effect from noon through the early evening period. A Reg Flag Warning could be issued in future weather package or during product updates this evening. Wednesday's highs are expected to be in the mid to upper 70s most areas with mid to upper 60s across the Hill Country and southern Edwards Plateau. Clear skies are expected in the wake of front on Wednesday night with lows in the 40s. && .LONG TERM... (Thursday through Tuesday) Issued at 256 PM CST Tue Jan 17 2023 Surface high pressure building across the state into Thursday will maintain the dry airmass across the region but will also help to lower the wind speeds and fire weather concerns across the area. A mild day will be in store with highs ranging from the mid 60s into the mid 70s with occasional passing high clouds. Friday morning starts off cooler for the majority but do anticipate for low clouds to start advancing into and across the coastal plains as surface troughing begins to develop along the lower Texas coast. The cloud deck will gradually advance inland through Friday and results in cooler high temperatures for locations socked into the clouds with highs ranging cooler in the low to mid 60s. Areas towards to the north and west outside of the cloud deck will be able to warm more efficiently where highs may climb into the 70s for some. Rain chances then develop and increase with better isentropic ascent across the region from late Friday night into Saturday with the combination of the coastal trough lifting north and a frontal system with an upper level trough approaching the area from the west. Best rain chances will focus during the day on Saturday and across the eastern half of the region. The GFS/ECMWF deterministic runs and majority of the ensemble guidance show that rain chances likely come to an end into Saturday evening. While the Canadian guidance continues to linger the longest with the rain, its newest 12Z deterministic run did speed up compared to its previous runs. Rain and cloud cover will keep temperatures cooler through the day on Saturday with highs in the mid 50s to mid 60s. Expect for the warmest temperatures to occur along the Rio Grande where the lower rain chances exist. Clear skies with seasonable temperatures are then expected Sunday behind the exiting surface low as the main upper level trough axis moves across the region. Sunday night into Monday will see winds turn more southerly and will likely result in a milder day for Monday. Forecast uncertainty increases from Monday night into the midweek given timing differences on the approach and arrival of the next storm system from the west. The ECWMF suite of guidance are fastest with returning rain chances by Monday night. && .AVIATION... (06Z TAFS) Issued at 1027 PM CST Tue Jan 17 2023 MVFR conditions are continuing to develop across the I35 sites and Hill Country this evening. Latest guidance suggest conditions will remain MVFR through the morning with only a small chance now of seeing IFR at San Antonio. A southwest then northwest wind will move in by the late morning hours clearing things back to VFR. The west/northwest winds in the afternoon could be breezy, especially for DRT where sustained winds will be around 20 knots with gusts up to 30 knots. There is a low chance of some drizzle or a shower ahead and along the front. Chances will be highest for AUS and will continue a mention of VCSH there from 13-16z. Can't completely rule out a quick shower for the San Antonio sites but chances were too low to mention at this time. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 60 76 48 68 / 20 40 0 0 Austin Bergstrom Intl Airport 61 76 46 68 / 20 40 0 0 New Braunfels Muni Airport 62 78 44 70 / 10 40 0 0 Burnet Muni Airport 56 70 43 65 / 20 20 0 0 Del Rio Intl Airport 53 74 45 70 / 0 0 0 0 Georgetown Muni Airport 59 74 46 66 / 20 30 0 0 Hondo Muni Airport 58 76 43 72 / 0 10 0 0 San Marcos Muni Airport 62 78 44 70 / 10 40 0 0 La Grange - Fayette Regional 65 75 45 68 / 20 50 0 0 San Antonio Intl Airport 61 77 45 71 / 10 20 0 0 Stinson Muni Airport 63 78 45 72 / 10 20 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... && Short-Term...29 Long-Term...Brady Aviation...29
Hazardous weather outlook, Jan 17, 10:01 AM CST, 16 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 1001 AM CST Tue Jan 17 2023 TXZ171>173-183>194-202>209-217>225-228-181615- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1001 AM CST Tue Jan 17 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Rest of today And Tonight. No hazardous weather is expected for the rest of today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong cold front will bring drier air and gusty northwest winds to all of South Central Texas on Wednesday. This will produce critical fire weather conditions for the Rio Grande Plains, southern Edwards Plateau, and Hill Country. A Fire Weather Watch has been issued for this area for Wednesday afternoon and early evening. Elevated fire weather conditions are forecast across the remainder of South Central Texas Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.